It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Lupus Message Board


Lupus Board Index
Board Index > Lupus | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Vee and Barbara,

I actually spoke to the pharmacist on Sunday. She explained that the hydroxychloroquine has a sulfa "component" but she lost me when she started talking about ions. I did read that itching was a side effect of Plaquenil, so it may not be an allergy but just a side effect that I have been experiencing (that is not going away!). What is frustrating is that there is no visible rash. I just get areas that turn red and the itching sensation sometimes becomes almost painful. My doctor asked me if I thought stress might be causing the itching....:confused: Don't think that is it....

It is just hard not knowing where to go from here. I want the itching to stop, but if it doesn't stop in a week then it is not the medication. If it is, it will be hard for me to want to go back on it because the symptoms are difficult to deal with but it is the better alternative to steroids. Do either of you know if lupus naturally progresses over time, even with treatment? Is this something I should be preparing for (more hospital stays, challenges working, more medications, financials, etc.).

Sorry to be focusing on the unknown so much, but I guess the doctor shook me up yesterday with the seriousness of this illness. I've been trying to be strong and not worry so much, but it is so difficult to do. I'm still coming to terms with the diagnosis and accepting my limitations but it is still challenging every day. I'm also in the midst of looking for a job and wonder how I'm going to get through a regular work day without a nap!:rolleyes:
Hi, Angie. About lupus progressing: many people, the fortunate ones, stay pretty stable. I had my doubts, too, after years of varied & worsening (episodic) problems. Imagine my surprise when ALMOST ALL of my plaguing problems disappeared. The two that remain: fatigue & pain, but less often & much less severe. The last seven years of my life have been by far my most stable, counting from age 3 onwards. (I was Dx'ed at 47.)

Instead of more meds & dr. visits, I now have far less, excluding the rheumie follow-ups. I'm now on a lower amount of Plaquenil (now 200 mg), and I've had only TWO dr. visits in 7 years aside from check-ups & annual tests.

So in your shoes, I'd want to give Plaquenil my very best shot---INCLUDING asking for the name-brand, as opposed to generic hydroxychloroquine, if the itching doesn't abate.

Dr. Wallace writes in his book (I really recommend it) that some people report aching, nervousness, headache, & nausea when started at 400 mg daily. When this happens, he stops the med for 72 hrs., then restarts at 200 mg daily. In a few months, the body adjusts, so then he increases the dose to 300 to 400 mg daily. He also notes that if someone develops a RASH, he discontinues the drug for good. But---you say you don't have a true rash, so maybe there's still hope....?

And Barbara brings up another thought: are you taking anything ELSE, say for pain, that could account for the itching?

Also, have you changed any of your products: detergent, soap, fabric softener, etc. that might be a possible cause of itching? I itched all spring. I blamed the horrible pollen, which also had my sinuses acting up. Do you experience anything similar in springtime?

And are you staying out of the sun? Using sunblock? And that's actually another thought: some people react to certain sunblocks.

In summary, I really hope you can make a "go" of this. Let us know how you are making out, when you have the time, OK? Sending my very best wishes, Vee
Vee,

Thank you for all the information. I've been on all the same medications for at least a month, if not years, before I started the hydroxychloroquine. I had changed soaps and detergents after starting the medication so I switched back to the soap and detergents that I have had no issues with almost two weeks ago. I think my sunblock is safe. It is mild. Any external product I buy (shampoos, sunblock, lotions, conditioners, etc.) have to be gluten-free because of my Celiac Disease, so I tend to buy sensitive skin products to be extra gentle when I can.

If the itching doesn't go away by next week, then I'll know it is not the hydroxychloroquine and will get back on it. If it does go away, I'll ask about going on the name brand and possibly resuming with 200 mg. instead of 400 mg.

Thank you for sharing about yourself. It is comforting to know that there can be "light at the end of the tunnel" and that most symptoms can go into remission. Being diagnosed with Fibromyalgia over three years ago, I finally had a dx for what I had been dealing with since I was a teenager. I wonder if, like you, I also had undiagnosed lupus. The symptoms are very similar.

I did order Dr. Wallace's book, Living with Lupus, the other day after seeing one of your posts! Thank you, again, Vee!
Vee:

I think my itchiness may be due to the medication. The last dose I took was on Monday morning and I have hardly had any itching today. If that's the case then I will talk to the dr. about switching to the name brand and maybe resuming at half the dose. I due tend to have dry skin year round. The winter is the worst. I get what one PCP diagnosed as winter eczema on my hands and fingers, now in my ears and scalp. I'm just wonder, due to the allergies to wheat/gluten/PCN/sulfa/morphine, etc. and my dry skin, if I'm just having a stronger side effect to the medication with the itching. I guess only time will tell. Thank you for your input, Vee!

Saba21:

I was just diagnosed last month myself. Fortunately, I am currently unemployed so I have had more time to rest. I also had my gallbladder out last month a week before the SLE diagnosis. It was a great deal to take in, but I think trying to tackle it a day at a time helps. It is weird, though, how one moment, I am accepting of the diagnosis and trying to be proactive about it. Then the next moment, I'm scared, angry, or in disbelief. I'm not sure if you have been going through this, yourself, but it can be a very lonely experience, because family and friends aren't experiencing what you are.

I originally came to this website to figure out why I was having such bad abdominal pain for two months straight (gallbladder - biliary diskenisia). I'm grateful for the lupus board because people like Vee have helped with so much information and an understanding view point. How are doing with all of this?
[QUOTE=Angie10;3029217]Vee:

I think my itchiness may be due to the medication. The last dose I took was on Monday morning and I have hardly had any itching today. If that's the case then I will talk to the dr. about switching to the name brand and maybe resuming at half the dose. I due tend to have dry skin year round. The winter is the worst. I get what one PCP diagnosed as winter eczema on my hands and fingers, now in my ears and scalp. I'm just wonder, due to the allergies to wheat/gluten/PCN/sulfa/morphine, etc. and my dry skin, if I'm just having a stronger side effect to the medication with the itching. I guess only time will tell. Thank you for your input, Vee!

Saba21:

I was just diagnosed last month myself. Fortunately, I am currently unemployed so I have had more time to rest. I also had my gallbladder out last month a week before the SLE diagnosis. It was a great deal to take in, but I think trying to tackle it a day at a time helps. It is weird, though, how one moment, I am accepting of the diagnosis and trying to be proactive about it. Then the next moment, I'm scared, angry, or in disbelief. I'm not sure if you have been going through this, yourself, but it can be a very lonely experience, because family and friends aren't experiencing what you are.

I originally came to this website to figure out why I was having such bad abdominal pain for two months straight (gallbladder - biliary diskenisia). I'm grateful for the lupus board because people like Vee have helped with so much information and an understanding view point. How are doing with all of this?[/QUOTE]

Hi Angie,

I am grateful to have the lupus board as you don't feel so alone! Althoug I am married and have a 3 year old child, sometimes I just go off in to my own little world thinking about things. I wonder really how long I have had Lupus as since diagnosis I can remember having growing pains as a child and bad migrains in my early 20's I am 38 now and had really bad symptoms last November where I could not even dress or brush my own hair, which eased off mid Jan, I had a mild flare in March but that was really only for a couple of weeks, although I feel alot better at the moment

I am now taking plaquenil but am continuing to take neproxen until that kicks in because when I stopped my joints did start to ache.

Does the sunlight only affect people who have a skin problemwith lupus or can it bring on an attack for me in my joints??? I do get like a kind of pin prickly feeling every now and then when I have been in the sun.

Talking about this really helps.

Saba.





All times are GMT -7. The time now is 09:41 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!